Skip to main content

WebM&M: Case Studies

WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly.

Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

This Month's WebM&Ms

Update Date: August 5, 2022
Samson Lee, PharmD, and Mithu Molla, MD, MBA | August 5, 2022

This WebM&M highlights two cases where home diabetes medications were not reviewed during medication reconciliation and the preventable harm that could have occurred. The commentary discusses the importance of medication reconciliation, how to... Read More

Have you encountered medical errors or patient safety issues?
Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

All WebM&M: Case Studies (27)

1 - 20 of 27 WebM&M Case Studies
A 74-year-old male with a history of hypertension, hyperlipidemia, paroxysmal atrial fibrillation, coronary artery disease, congestive heart failure with an EF of 45%, stage I chronic kidney disease and gout presented for a total hip replacement. He had multiple home medications and was also on Warfarin, which was held appropriately prior to the surgery.  A Type and Cross for blood request was sent along with baseline labs; however, there was a mislabeling error on one of the samples causing a delay in the blood getting to the operating room resulting in the medical team initiating a massive transfusion protocol when the patient became hypotensive.
Take the Quiz
Ralf Jox, MD, PhD| November 1, 2017
An older man admitted for the third time in 4 weeks for an exacerbation of congestive heart failure expressed his wishes to focus on comfort and pursue hospice care. Comfort measures were initiated and other treatments were stopped. The care team wrote for a standing dose of IV hydromorphone every 4 hours. The night shift nurse administered the scheduled dose at 3:00 AM. At 7:00 AM, the palliative care attending found the patient obtunded, with shallow respirations and a low respiratory rate.
Amir A. Ghaferi, MD, MS| August 1, 2017
Admitted to gynecology due to excess bleeding and low hemoglobin after elective surgery, an older woman developed severe pain, nausea, and new-onset atrial fibrillation. She was moved to the telemetry unit where cardiologists treated her, and she had episodes of bloody vomit. Intensivists consulted, but the patient arrested while being transferred to the ICU and died despite maximal efforts.
Umar Sadat, MD, PhD, and Richard Solomon, MD| June 1, 2017
To avoid worsening acute kidney injury in an older man with possible mesenteric ischemia, the provider ordered an abdominal CT without contrast, but the results were not diagnostic. Shortly later, the patient developed acute paralysis, and an urgent CT with contrast revealed blockage and a blood clot.
Kyle Marshall, MD, and Hardeep Singh, MD, MPH| May 1, 2017
Emergency department evaluation of a man with morbid obesity presenting with abdominal pain revealed tachycardia, hypertension, elevated creatinine, and no evidence of cholecystitis. Several hours later, the patient underwent CT scan; the physicians withheld contrast out of concern for his acute kidney injury. The initial scan provided no definitive answer. Ultimately, physicians ordered additional CT scans with contrast and diagnosed an acute aortic dissection.
Daniel J. Morgan, MD, MS, and Andrew Foy, MD| March 1, 2017
Brought to the emergency department from a nursing facility with confusion and generalized weakness, an older woman was found to have an elevated troponin level but no evidence of ischemia on her ECG. A consulting cardiologist recommended treating the patient with three anticoagulants. The next evening, she became acutely confused and a CT scan revealed a large intraparenchymal hemorrhage with a midline shift.
William Martinez, MD, MS, and Gerald B. Hickson, MD| March 1, 2014
Hospitalized 3 times within 2 months presumably for sepsis, a woman with diabetes on metformin presented to the emergency department with the same set of symptoms as her previous admissions. After reviewing her records, the admitting team determined that the patient's presentation for this and earlier admissions was more consistent with acute lactic acidosis secondary to metformin than sepsis.
Annie Yang, PharmD, BCPS| February 1, 2014
Despite multiple checks by physician, pharmacist, and nurse during the medication ordering, dispensing, and administration processes, a patient received a 10-fold overdose of an opioid medication and a code blue was called.
Joseph O. Jacobson, MD, MSc, and Saul N. Weingart, MD, PhD| May 1, 2013
A cancer patient expecting to be discharged from the hospital after his usual 3-day regimen was surprised to hear that he has 2 more days of chemotherapy. He asked to speak with the oncology team, who discovered that although the right medications were ordered, the wrong duration and dosage were selected on the order set.
Albert Wu, MD, MPH| November 1, 2011
An elderly man discharged from the emergency department with syringes of anticoagulant for home use mistakenly picked up a syringe of atropine left by his bedside. At home the next day, he attempted to inject the atropine, but luckily was not harmed.
Thomas H. Gallagher, MD| May 1, 2011
Transferred to a tertiary hospital, a child with severe swelling of the brain is found to have venous sinus thromboses and little chance of survival. Further review revealed that the referring hospital had missed subtle signs of cerebral edema on the initial CT scan days earlier, raising the question of whether to disclose the errors of other facilities or caregivers.
Jean L. Holley, MD | October 1, 2010
A man with end-stage renal disease on hemodialysis was dialyzed with equipment that had been inappropriately reused, exposing the patient to another patient's blood numerous times.
Beth Devine, PharmD, MBA, PhD| April 1, 2010
A medication dispensing error causes nausea, sweating, and irregular heartbeat in an elderly man with a history of cardiac arrhythmia. Investigation reveals that the patient was given thyroid replacement medication instead of antiarrhythmic medication.
Head imaging findings for a man admitted following new-onset headaches and a seizure revealed a brain mass. The patient was sent for craniotomy and brain biopsy, which revealed toxoplasmosis, prompting an HIV test that returned positive.
Colin P. West, MD, PhD| January 1, 2008
An elderly man with COPD and end-stage congestive heart failure was admitted for increasing shortness of breath, due to a pleural effusion. A resident performed a thoracentesis on the wrong side, and the patient developed a pneumothorax and died. The resident disclosed the error but was devastated.
F. Daniel Duffy, MD; Christine K. Cassel, MD| October 1, 2007
Following surgery, a woman on a patient-controlled analgesia pump is found to be lethargic and incoherent, with a low respiratory rate. The nurse contacted the attending physician, who dismisses the patient's symptoms and chastises the nurse for the late call.
Patrice L. Spath, BA, RHIT| March 1, 2007
An infant receives an overdose of the wrong antibiotic (cephazolin instead of ceftriaxone). The nurse spoke with the ED physician on duty but was informed that the medications were essentially equivalent and did not report the error.
Hildy Schell, RN, MS, CCNS; Robert M. Wachter, MD| July 1, 2006
An elderly woman was transported to CT with no medical escort and an inadequate oxygen supply. She died later that day.